Wyoming, 2008High Wind in Wyoming, November 5 to 6, 2008
November 5 to 6, 2008 · NWS RIW · 1 event in 1 county or zone
A strong low pressure system over South Dakota generated a tight pressure gradient across northeast Wyoming. The result was strong northwest wind across northeast Johnson County during the late evening of Wednesday, November 5 and the morning of Thursday, November 6.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over South Dakota generated a tight pressure gradient across northeast Wyoming. The result was strong northwest wind across northeast Johnson County during the late evening of Wednesday, November 5 and the morning of Thursday, November 6. Sustained wind of over 40 mph was recorded for over 14 hours at a state Department of Transportation weather station north of Buffalo along Interstate 90. This same station observed a peak wind gust of 66 mph around 2320MST on November 5. The ASOS at Johnson County Airport in Buffalo notched a peak gust of 67 mph at 2127MST on November 5. Hourly peak gusts of 58 to 67 mph were recorded at the airport for six of eight hours during the overnight period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 5, 3:18 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Nov 5, 3:18 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MST WED NOV 5 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY
TROUGH JUST EAST OF THE ROCKIES NOW WITH STRONG SHORTWAVE
TRAVERSING COLORADO SHOWING SIGNS OF INTENSIFICATION. NORTHWEST
FLOW OVER WYOMING WITH INSTABILITY CLOUDS STREAMING ACROSS THE
STATE...WITH EMBEDDED SNOW AND RAIN SHOWERS...MAINLY OVER THE
MOUNTAINS. 993MB SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH STRONG
GRADIENT STRETCHING WELL BACK INTO WYOMING. VERY WINDY NORTHWEST
WINDS OVER JOHNSON COUNTY...BIG HORN BASIN...UPPER GREEN AND
SWEETWATER COUNTY. SURFACE TROUGH EXTENDING INTO NATRONA AND
FREMONT COUNTIES...KEEPING THE WINDS DOWN HERE AS THE DIRECTION IS
MORE NORTH TO NORTHEAST. THESE WINDS TO VERY SLOWLY DIMINISH
TONIGHT AND THURSDAY...BUT WILL STILL REMAIN BREEZY TO WINDY.
THIS AS THE COLORADO SHORTWAVE SPINS UP OVER NEBRASKA DURING THIS
TIME FRAME. BEST CHANCE FOR POPS OVERNIGHT WILL BE OVER JOHNSON
COUNTY AS THE WRAP AROUND CLOUDS REACH IN OVER NE WYO...THOUGH NOT
EXPECTING MUCH IF ANY SNOWFALL ACCUMULATION. WILL SEE CLOUDS
DISSIPATING OVER THE WEST AND CENTRAL OVERNIGHT...LINGERING OVER
THE MOUNTAINS. DRIER AIR MOVES IN THURSDAY UNDER NORTH TO
NORTHWEST FLOW. THIS WILL BRING LESS CLOUDS TO THE AREA AS WELL AS
LESS CHANCE FOR SHOWERS. TEMPERATURES REMAIN 5 OR SO DEGREES
BELOW NORMAL THURSDAY. RIDGE BUILDS IN THURSDAY NIGHT WITH WARM
AIR ADVECTION MOVING IN. WILL HAVE MOISTURE SPILLING OVER THE
RIDGE INTO THE WEST AND NORTH BY DAYTIME FRIDAY. WARM ADVECTION
TYPE PRECIP POSSIBLE IN THE NORTHERN MOUNTAINS...INCLUDING THE
BIGHORNS. SOME SHORTWAVE ENERGY DIGS SOUTHEAST OVER THE NORTHEAST
FRIDAY NIGHT...BRINGING A BETTER CHANCE FOR POPS IN JOHNSON
COUNTY. ON SATURDAY...RIDGE AXIS SHIFTS WEST INTO WESTERN
WYOMING...WITH DRIER AIR MOVING IN. LEE TROUGH DEVELOPS FRIDAY
WITH THE APPROACHING RIDGE...SO WINDS WILL BEGIN TO INCREASE OVER
THE TYPICAL SPOTS.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
SIGNIFICANT DIFFERENCES EXIST TONIGHT BETWEEN THE GFS AND THE EURO
THROUGHOUT THE PERIOD...BUT ESPECIALLY WITH THE FIRST TROUGH LATE IN
THE WEEKEND. THE ECMWF IS STILL CUTTING THE SYSTEM OFF OVER THE
DESERT SW SUNDAY WHILE THE GFS BRINGS AN ACTIVE SHORTWAVE THROUGH
THE NRN ROCKIES. THE SYSTEM THE MODELS ARE PICKING UP ON IS JUST
WEST OF THE DATELINE NEAR KAMCHATKA WITH SATELLITE SHOWING PLENTY OF
COLD AIR. THE NEXT SYSTEM FOR NEXT TUESDAY OR WEDNESDAY IS CURRENTLY
TRACKING ACROSS ERN ASIA. FORECAST IS A COMPROMISE RIGHT NOW WITH
HIGH POPS IN WEST AND MAINLY SLIGHT CHANCES IN THE EAST. IF THE GFS
IS JOINED BY THE EURO TOMORROW IN A MORE NRN SOLUTION...WE WILL
START HITTING CENTRAL WYO WITH HIGHER POPS. PLENTY OF TIMING ISSUES
ALSO EXIST WITH ACTIVE PATTERN THAT CONTINUES THROUGH THE EXTENDED.
THE GFS IS SHOWING THE FIRST SYSTEM LINGERING INTO MONDAY AS ANOTHER
SHORTWAVE DROPS INTO THE FAVORABLE NW FLOW WHILE THE ECMWF SHOWS
ANOTHER WAVE APPROACHING FROM THE WEST ON MONDAY. THE NEXT
POTENTIALLY MORE SIGNIFICANT WAVE AS EARLY AS TUESDAY NIGHT ON THE
GFS AND LATER WEDNESDAY ON THE EURO. FORECAST GENERALLY SHOWS
INCREASING POPS OUT WEST WITH SLIGHT CHANCES EAST OF THE DIVIDE.
WILL CONTINUE TRENDING THESE UP TOMORROW NIGHT AS TIMING AND
EVOLUTION BECOME MORE APPARENT. TEMPS WILL BE QUITE CHALLENGING BASED
ON THE HUGE MODEL DIFFERENCES THAT DO EXIST. GENERALLY TRENDED TEMPS
DOWNWARD AFTER SUNDAYS SYSTEM BUT NOT QUITE AS COLD AS THE GFS YET.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL WYOMING
TONIGHT. ISOLATED SNOW SHOWERS ARE EXPECTED WITH MVFR CONDITIONS AT
TIMES OVER THE WESTERN MOUNTAINS THROUGH TONIGHT. SCATTERED SNOW
SHOWERS AND THE ASSOCIATED MVFR CONDITIONS ARE EXPECTED IN THE BIG
HORN MOUNTAINS THIS EVENING THROUGH THURSDAY MORNING. ISOLATED IFR
CONDITIONS ARE POSSIBLE WITH THE HEAVIER SNOW SHOWERS OVER THE BIG
HORN MOUNTAINS TONIGHT...CONTINUING THROUGH THURSDAY MORNING. MANY
AREAS WILL BE WINDY THROUGH APPROXIMATELY 08Z THURSDAY WITH SPEEDS
OF 20 TO 30 MPH AND GUSTS AS HIGH AS 40 MPH OUT OF THE NORTHWEST TO
WEST.
&&
.FIRE WEATHER...
WINDY CONDITIONS WILL CONTINUE MOST AREAS TONIGHT AND THURSDAY.
SOME SNOW SHOWERS ARE ALSO EXPECTED...THOUGH ANY ACCUMULATIONS
WILL BE LOCALIZED. DRIER AIR MOVES IN THURSDAY WITH RHS DIPPING
INTO THE UPPER 20S TO 30S MOST LEE SLOPES AND LOW ELEVATIONS. HIGH
PRESSURE WILL BUILD IN THURSDAY NIGHT WITH MOISTURE INCREASING
ONCE AGAIN...ESPECIALLY IN THE WEST AND NORTH. A FEW SHOWERS ARE
POSSIBLE ACROSS THE NORTH FRIDAY...MAINLY IN THE MOUNTAINS. WINDS
WILL PICK UP IN THE MOUNTAINS...AS WELL AS BETWEEN SWEETWATER AND
NATRONA COUNTIES. RHS WILL BE A BIT HIGHER FRIDAY AND SATURDAY
WITH THE INCREASED MOISTURE...AND TEMPERATURES WILL BE 5 TO 10
DEGREES WARMER.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...CHURCH
FIRE WEATHER...TWB
Hazardous weather outlook, Nov 5, 5:06 AM MST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
506 AM MST WED NOV 5 2008
WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
506 AM MST WED NOV 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL CONTINUE ACROSS WESTERN WYOMING THIS MORNING. THESE
CONDITIONS WILL LEAVE SNOW PACKED ROADS OVER THE JACKSON VALLEY
AND THE WESTERN MOUNTAIN PASSES. MOTORISTS ARE STRONGLY ENCOURAGED TO
CHECK ROAD CONDITIONS THIS MORNING. ADDITIONALLY...STRONG WINDS WILL
BE POSSIBLE OVER JOHNSON COUNTY THIS AFTERNOON CREATING HAZARDOUS
CROSS WINDS ON INTERSTATE 90 AS WELL AS REDUCED VISIBILITIES DUE TO
BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS. THANK YOU.
TEAM RIVERTON
High Wind, Northeast Johnson County
- When
- November 5, 8:50 PM MST to November 6, 11:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, November 5 to 7, 20081 death · $5.3 million · 19 events
- Hail and Damaging Winds in Oklahoma, November 5, 2008$40 million · 2.5 in hail · 81 events
- High Surf in New Jersey, November 5 to 6, 20081 death · 4 events
- Blizzard and Winter Storm in North Dakota, November 5 to 7, 2008$186,000 · 0.75 in hail · 30 events
- Tornado and Hail in Missouri, November 5 to 6, 2008$71,000 · EF1 · 22 events
- Tornado and Hail in Oklahoma, November 5 to 6, 20082 injured · $55,000 · EF0 · 35 events
- Winter Storm and Winter Weather in South Dakota, November 5 to 6, 2008$100,000 · 3 events
- Blizzard in South Dakota, November 5 to 7, 20083 injured · 21 events
- Blizzard in Wyoming, November 5 to 6, 2008$50,000 · 1 event
- Hail and Damaging Wind in Kansas, November 5, 20081 in hail · 7 events
- Hail and Damaging Wind in Kansas, November 5, 20081.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, November 5, 200852 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134500.